Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

April 21, 2012Surry County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Apr 21, 2012, 3:21 PM EDT for Surry County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2012, 3:21 PM EDT (19:21 UTC)
Expired
Apr 21, 2012, 4:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Surry County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS81 KRNK 211921
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT APR 21 2012

NCZ003-019-212015-
SURRY NC-WILKES NC-
321 PM EDT SAT APR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND WILKES COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NORTH WILKESBORO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR ROARING RIVER AROUND 330 PM...RONDA AROUND
340 PM...BENHAM AROUND 355 PM...ELKIN AROUND 400 PM...STATE ROAD
AROUND 405 PM AND MOUNTAIN PARK AROUND 415 PM.

LAT...LON 3625 8118 3638 8099 3637 8098 3639 8098
      3655 8075 3632 8058 3626 8076 3628 8077
      3626 8078 3624 8087 3623 8088 3616 8110

$$

RCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 21, 1:53 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 21, 1:53 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SAT APR 21 2012

.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE ALOFT AND AT THE SURFACE WILL MOVE
FROM THE SOUTHEAST U.S. NORTHWARD ALONG THE EAST COAST THROUGH
MONDAY. A VARIETY OF INCLEMENT WEATHER WILL ACCOMPANY THIS SYSTEM
DURING THE NEXT SEVERAL DAYS...CONSISTING OF THUNDERSTORMS ACROSS
THE PIEDMONT TODAY...THEN WIDESPREAD RAIN SUNDAY. CONSIDERABLY
COLDER AIR WILL WRAP AROUND THE BACK SIDE OF THE SYSTEM...WITH
ACCUMULATING SNOW POSSIBLE BY EARLY MONDAY ACROSS THE CENTRAL AND
NORTHERN APPALACHIANS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1035 AM EDT SATURDAY...

ALTHOUGH PESKY MID CLOUDS FROM LAST NIGHT ARE FINALLY ERODING
THANKS TO APRIL SUNSHINE ACROSS THE NEW RIVER VALLEY AND SOUTHERN
SHENANDOAH...MORE CLOUDS AND CROSSING INTO WESTERN VA ASSOCIATED
WITH THE COLD FRONT. THE PIEDMONT AND SOUTHSIDE HAVE BEEN CLEAR
ALL MORNING...AND EXPECTING THE MOST SUNSHINE THERE WITH CLOUDS AND
SHWS LAST TO ARRIVE. SOME SHOWERS WILL AFFECT SE WEST VA OVER THE
NEXT COUPLE OF HOURS...AND THOSE SPOTS HAVE PRETTY MUCH HIT THEIR
HIGH FOR THE DAY. ALTHOUGH MORNING CLDS HAVE STUNTED INSTABILITY
SOMEWHAT...MID 50S DEWPOINTS ATTM AND RAPID TEMPS RISE EVEN WITH
NOT THAT MANY HOURS OF SUNSHINE ACROSS THE NEW RIVER VALLEY SHOULD
KEEP A CHC OF STORMS THIS AFTERNOON...AND POSSIBLY ALLOW CURRENT
PALTRY LOOKING LINE OF SHOWERS TO INTENSIFY. CALIBRATED SPC 3HR
THUNDERSTORM PROBABILITIES STILL SITTING AROUND 50 PERCENT THIS
AFTERNOON AT 21Z/5PM. LOCALLY THE VA TECH FOOTBALL SPRING GAME IS
OF UTMOST CONCERN...AND STILL EXPECTING BEST HOUR FOR SHOWERS AND
POSSIBLY STORMS TO BE NEAR 4PM...WITH MAYBE AN HOUR OR TWO OF
ROBUST SHOWERS...THEN STORM CHANCES DWINDLING QUICKLY THIS EVENING
AS COOLER AND MORE STABLE AIR ARRIVES...BUT STILL WITH SOME
SHOWERS AROUND. STILL COULD BE SOME RATHER STRONG STORMS PIEDMONT
AND SOUTHSIDE THIS AFTERNOON.

AS OF 510 AM EDT SATURDAY...

COMPLEX WEATHER SCENARIO UNFOLDING THROUGH TONIGHT INTO EARLY
SUNDAY. NORTHERN STREAM SHORT WAVE ENERGY DIVING SOUTHEAST FROM
THE NORTHERN PLAINS WILL PHASE WITH A POTENT SOUTHERN STREAM
CLOSED LOW TRACKING ACROSS THE EASTERN GULF OF MEXICO TONIGHT INTO
SUNDAY. THIS WILL BRING A VARIETY OF WEATHER TO THE CWA THROUGH
THE NEXT SEVERAL DAYS. THROUGH ROUGHLY 03Z TONIGHT...MAIN CONCERN
WILL BE THUNDERSTORM POTENTIAL...AND WHETHER OR NOT ANY WILL BE
SEVERE. SPC CONTINUES WITH 5 PERCENT SEVERE RISK FOR DAMAGING
WIND...MAINLY PIEDMONT AREAS EASTWARD...TO INCLUDE LYH-DAN AREA
EASTWARD...BUT NOT ROA/BCB OR ANY OF THE WV COUNTIES. THIS IS
SUPPORTED BY MODEL PROGGED INSTABILITY/SHEAR...WHICH IS ONLY REALLY
NOTABLE...CAPES MOSTLY LESS THAN 500...ALONG-EAST OF THE BLUE RIDGE.
THIS SCENARIO WOULD BE FURTHER SUPPORTED BY EXTENSIVE MID CLOUD DECK
THAT HAS SPREAD INTO THE AREA FROM THE WEST AND IS EXPECTED TO
PERSIST THROUGHOUT THE DAY/THICKEN IN ADVANCE OF THE INITIAL LEADING
SHORT WAVE AND ASSOCIATED FRONTAL SYSTEM NOW EVIDENT FROM
PIT-CMH-SDF. TYPICAL SCENARIO EXPECTED OF BKN LINE OF MOSTLY -SHRA
TO TRANSLATE INTO THE AREA FROM CENTRAL/W WV BY 18Z...THEN BEGIN TO
INTENSIFY INTO SCT TSRA MAINLY ALONG-EAST OF THE BLUE RIDGE IN THE
19Z-20Z TIME FRAME. TSRA EXPECTED TO REACH EASTERN MOST COUNTIES OF
THE CWA BY 03Z. INSTABILITIES DROP OFF SIGNIFICANTLY AFTER 00Z...SO
HAVE ENDED ALL MENTION OF TSRA BY 03Z. TEMPS WILL VARY CONSIDERABLY
ACROSS THE CWA TODAY...HOLDING IN THE 60-65 RANGE ACROSS THE WV
COUNTIES AND VA COUNTIES NEAR THE WV BORDER...TO NEAR 80 ACROSS THE
PIEDMONT...HENCE THE GREATER THREAT OF TSRA IN THE PIEDMONT.

AFTER 06Z...THE SOUTHERN STREAM CLOSED LOW BEGINS TO ABSORB INTO
THE DEEPENING AND SOUTHEASTWARD PROGRESSING UPPER LOW ACROSS
OH/WV. AS THIS OCCURS...A COASTAL LOW WILL TAKE SHAPE ALONG THE
SC/NC COAST. CONSEQUENTLY...-RA WILL SPREAD NW BACK ACROSS THE
CWA...COVERING MOST OF THE CWA BY 12Z SUN. THE HEAVIEST RAIN WILL
BE ACROSS THE PIEDMONT...EASTWARD. TOTAL EXPECTED QPF NEAR 1 INCH
ACROSS THE FAR EASTERN ZONES...WITH LESS TO THE WEST. THUS...GIVEN
ANTECEDENT DRY CONDITIONS AND HIGH FFG VALUES...NO NEED FOR ANY
FFA AT THIS TIME. USED A MAV/MET BLEND FOR MIN TEMPS
TONIGHT...WITH A SLIGHT UPWARD TREND FROM EARLIER ADVERTISED
READINGS...THEN BLENDING INTO A NON-DIURNAL TREND FOR SUN AS WRAP
AROUND PCPN CONTINUES AND CAA GRADUALLY INCREASES FROM THE NW
THROUGHOUT THE DAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SUNDAY MORNING...MODELS ARE IN EXCELLENT AGREEMENT OF RAIN BECOMING
WIDESPREAD FROM SOUTHSIDE VIRGINIA TO AT LEAST THE NEW RIVER VALLEY
AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE SOUTH CAROLINA COAST...
AND TRACKS NORTHWARD THROUGH THE DAY...DEEPENING AS IT PROGRESSES.
THE LOW WILL FORCE ATLANTIC MOISTURE INTO OUR AREA THROUGH THE
DAY...RESULTING IN A STEADY RAIN ACROSS MUCH OF OUR AREA...WHICH MAY
BE HEAVY AT TIMES ALONG AND EAST OF THE BLUE RIDGE. RAINFALL WILL
DECREASE FURTHER TO THE WEST...BUT STILL A PRETTY GOOD CHANCE THAT
RAIN WILL MAKE IT AS FAR AS THE MOUNTAIN EMPIRE DURING THE
AFTERNOON.

BY MIDNIGHT MONDAY MORNING...THE LOW WILL BE TRACKING NORTH OFF OF
THE NEW JERSEY COAST...AND WHILE RAINFALL WILL DECREASE FROM SOUTH
TO NORTH ACROSS OUR AREA...COLDER AIR WRAPPING IN FROM THE NORTHWEST
WILL BRING LOW TEMPERATURES IN THE MOUNTAINS INTO THE LOW TO MID
30S. AS MOISTURE CONTINUES TO WRAP AROUND THE LOW...BELIEVE THAT
AREAS FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS WILL SEE SNOW SHOWERS DEVELOP OVERNIGHT. AT THIS
POINT...THINK THAT ELEVATIONS ABOVE 3000 FEET MAY SEE A COATING OF
WHITE BY SUNRISE... MAINLY ON GRASSY SURFACES. SHOWER ACTIVITY WILL
BE GREATER ACROSS GREENBRIER COUNTY AND THE ALLEGHANY HIGHLANDS
HOWEVER...CLOSER TO THE LOW...AND THE HIGHER RIDGELINES ACROSS THOSE
AREAS MAY SEE ACCUMULATIONS AROUND A HALF INCH BY SUNRISE MONDAY
MORNING. TEMPERATURES WILL WARM AGAIN AFTER SUNRISE...AND BY LATE
MORNING EXPECT ALL SNOW TO CHANGE BACK TO RAIN.

ON MONDAY...AS THE LOW CONTINUES TO TRACK AWAY...SHOWER ACTIVITY
OVER THE MOUNTAINS WILL SLOWLY DIMINISH FROM EAST TO WEST...AND MAY
EVEN SEE A FEW BREAKS OF SUNSHINE ACROSS THE PIEDMONTS AS DRIER AIR
MOVES IN. HOWEVER...WILL BE CONCERNED WITH GUSTY WINDS FROM THE
NORTHWEST THANKS TO A TIGHT PRESSURE GRADIENT BETWEEN THE DEPARTING
LOW...AND HIGH PRESSURE BUILDING IN FROM THE WEST. WIND SPEEDS LOOK
TO BE CLOSE TO WIND ADVISORY CRITERIA ACROSS THE NORTH CAROLINA
MOUNTAINS AND OUR BLUE RIDGE COUNTIES IN SOUTHERN VIRGINIA...AS WIND
GUSTS DURING THE AFTERNOON WILL APPROACH THE 40 MPH TO 45 MPH RANGE.
WINDS ELSEWHERE ACROSS THE REGION WILL ALSO BE GUSTY...BUT ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVEL. WIND SPEEDS WILL DIMINISH
DURING THE EVENING AS THE PRESSURE GRADIENT ACROSS THE AREA RELAXES.

BY MONDAY NIGHT...STILL MAY BE A FEW SHOWERS ACROSS SOUTHEAST WEST
VIRGINIA...AND WITH OVERNIGHT TEMPERATURES EXPECTED TO FALL INTO THE
LOWER 30S...MAY AGAIN SEE A FEW SNOW SHOWERS DEVELOP...ALTHOUGH DO
NOT EXPECT MORE THAN A DUSTING. SHOWER ACTIVITY IS EXPECTED TO
COMPLETELY END BY SUNRISE TUESDAY. THE ONLY OTHER CONCERN WILL BE AN
UPPER LEVEL DISTURBANCE BRINGING RAIN SHOWER ACTIVITY ACROSS OUR
AREA TUESDAY NIGHT...MAINLY ACROSS THE MOUNTAINS...WITH ONLY LIGHT
RAINFALL AMOUNTS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 130 PM EDT SATURDAY...

THE ECMWF AND GFS DEPICT A CLIPPER TRACKING SOUTHEASTWARD FROM THE
UPPER MIDWEST TO THE OHIO RIVER VALLEY FOR TUESDAY NIGHT INTO
WEDNESDAY. SOME SHOWERS MAY SPREAD AHEAD OF IT AND REACH THE WESTERN
PART OF THE CWA BY WEDNESDAY MORNING...AND THE PIEDMONT LATER IN
THE DAY. THE CLIPPER WILL PASS OVER THE CWA DURING WEDNESDAY NIGHT
INTO THURSDAY...BUT THE MODELS DIVERGE SIGNIFICANTLY WITH THE
DETAILS. THE ECMWF SHOWS EASTERLY SFC WINDS AND HIGHER QPF FROM
THE CLIPPER...WHILE THE GFS SHOWS WESTERLY SFC WINDS AND LOWER QPF.
IF THE ECMWF VERIFIES...A COLD WEDGE WOULD FORM...AND CAUSE THURSDAY
TEMPERATURES TO BE 10 TO 20 DEGREES COOLER THAN THE GFS. GIVEN THIS
LARGE DISCREPANCY...CHANCE POPS WERE INTRODUCED FOR THURSDAY...AND
TEMPERATURES WERE BUMPED DOWNWARD BUT KEPT IN THE MIDDLE OF BOTH
SOLUTIONS UNTIL BETTER AGREEMENT IS ESTABLISHED IN FUTURE RUNS.

THE CLIPPER SHOULD EXIT THE CWA AND HEAD SOUTHWARD THROUGH THE
CAROLINAS BY FRIDAY. MEANWHILE...HIGH PRESSURE WILL BUILD OVER THE
MID ATLANTIC FROM THE NORTHWEST. THIS SITUATION SHOULD ALLOW
PLEASANT AND SEASONABLE CONDITIONS FOR THE START OF NEXT WEEKEND.
BOTH THE ECMWF AND GFS KEEP THIS AREA OF HIGH PRESSURE NORTH OF THE
CWA AND SLIDE IT OFF THE EAST COAST BY SUNDAY...WHICH WILL PROMPT A
WARMING TREND AND INCREASING DEWPOINTS FROM RETURN SOUTHERLY FLOW.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 137 PM EDT SATURDAY...

SCATTERED SHOWERS BREAKING OUT ALONG THE FRONT WHICH RUNS JUST
WEST OF KLWB THEN TO KBLF AND KJFZ. A FEW STORMS HAVE DEVELOPED
THROUGH NW NC AND AT TRI...BUT EXPECTING ANY TS TO BE SCATTERED AT BEST
THROUGH THE NEW RIVER AND ROANOKE VALLEYS AND INTO SE WEST VA. BEST
CHANCE FOR TSRA WILL BE LYH TO DAN LATER THIS AFTERNOON. POSSIBLY
SOME BRIEF IFR CIGS AT BLF THIS AFTERNOON...BUT CIGS SHOULD FALL
NO LOWER THAN MVFR ELSEWHERE. IF STORMS DO MATERIALIZE IN THE
LYH/DAN CORRIDOR THERE COULD BE SOME IFR VIS REDUCTIONS IN THE
STRONGEST CELLS. WINDS MAY GUST TO 30 KTS IN STORMS ALSO LYH/DAN.

SHRA WILL TREND TO JUST -RA BEHIND THE FRONT THIS EVENING AS TS
THREAT WANES. THEN...A LARGE RAIN SHIELD WILL SPREAD FROM
DAN/LYH...TO ROA/BCB AFTER MIDNIGHT AS STRONG LOW PRESSURE MOVES
UP THE COAST. THE DEVELOPING EASTERLY COMPONENT SHOULD SEND CIGS
TO IFR AT ALL TERMINALS BY 14Z SUNDAY. IFR CONDS...WITH POSSIBLY
HVY RAIN AT TIMES LYH/DAN WILL PERSIST THROUGH MUCH OF SUNDAY THEN
ENDING SUNDAY NIGHT. WINDS WILL BACK TO THE N THEN NW AND BECOME
GUSTY SUNDAY NIGHT WHICH SHOULD BEGIN TO IMPROVE THE PERSISTENT
IFR CIGS. A MIX OF RAIN AND SNOW SHOWERS WILL AFFECT THE LWB/BLF
CORRIDOR LATE SUNDAY NIGHT AND INTO MONDAY. SOME 40KT WIND GUSTS
ARE NOT OUT OF THE QUESTION ROA/BCB WITH STRNG DOWNSLOPING FLOW
INTO MONDAY. CONDS IMPROVE INTO THE MIDDLE OF NEXT WEEK WITH A CHC
FOR RAIN AND A POTENTIAL WEDGE INTO THURSDAY WITH IFR CIGS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KM/RAB
SHORT TERM...NF/RAB
LONG TERM...PW
AVIATION...KM
Hazardous weather outlook, Apr 21, 3:20 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT APR 21 2012

NCZ001-018-VAZ007-009>011-015-018>020-WVZ042>045-221930-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-GRAYSON-CRAIG-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
320 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG STORM SYSTEM WILL BRING COLDER TEMPERATURES INTO THE
MOUNTAINS SUNDAY NIGHT INTO EARLY WEEK. AS THE STORM MOVES BY ANY
RAIN SHOWERS WILL TURN TO SNOW SHOWERS IN THE HIGHER ELEVATIONS.
ELEVATIONS ABOVE 4000 FEET COULD SEE A QUICK INCH OF SNOW LATE
SUNDAY NIGHT AND MONDAY MORNING...ESPECIALLY INTO SOUTHEAST WEST VIRGINIA.

TEMPERATURES MONDAY MORNING COULD FALL TO AT OR BELOW FREEZING IN
THE HIGHER ELEVATIONS...WITH MOST LOCATIONS EXPECTED TO SEE
FREEZING TEMPERATURES TUESDAY MORNING.

IN ADDITION...NORTHWEST WINDS WILL BE STRONG AND GUSTY MONDAY AND
TUESDAY. GUSTS OVER 40 MPH ARE POSSIBLE MONDAY...AND AN ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ012>014-016-017-221930-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
320 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE WILL BE STRENGTHENING SUNDAY NIGHT INTO MONDAY NIGHT.
THIS WILL BRING A BURST OF COLD AIR TO THE REGION ON A NORTHWEST
WIND. GUSTS OVER 40 MPH WILL BE POSSIBLE MONDAY AND MAYBE EVEN
TUESDAY. AN ADVISORY FOR WINDS MAY BE NEEDED.

ALSO...TEMPERATURES MONDAY NIGHT ARE EXPECTED TO DROP TO OR JUST
BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-221930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
320 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN THREAT. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE STORMS
SHOULD OCCUR MAINLY BETWEEN 2 PM AND 10 PM EDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORM SYSTEM WILL BRING WINDS GUSTING OVER 35 MPH MONDAY
AND TUESDAY...MAINLY DURING THE DAY. WINDS COULD BE
STRONGER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE...AND AN
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 1:49 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SAT APR 21 2012

VAZ016-017-211830-
CARROLL VA-FLOYD VA-
149 PM EDT SAT APR 21 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PORTIONS OF CARROLL AND
FLOYD COUNTIES...

AT 145 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM
INDIAN VALLEY TO 6 MILES WEST OF HILLSVILLE...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL AFFECT INDIAN VALLEY...ALUM RIDGE AND DUGSPUR
THROUGH 230 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8020 3688 8036 3678 8066 3673 8090
      3682 8078 3693 8058

WP
Special weather statement, Apr 21, 3:18 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SAT APR 21 2012

VAZ013-014-016-017-212015-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-
318 PM EDT SAT APR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...MONTGOMERY AND
PULASKI COUNTIES...

AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HILLSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR INDIAN VALLEY AROUND 340 PM...COPPER VALLEY
AROUND 345 PM...ALUM RIDGE AROUND 350 PM...PILOT AROUND 410 PM AND
TERRYS FORK AROUND 415 PM.

LAT...LON 3678 8071 3687 8075 3688 8075 3691 8077
      3719 8022 3713 8018 3711 8018 3711 8016
      3702 8011

RCS
Special weather statement, Apr 21, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT APR 21 2012

NCZ003-019-212015-
SURRY NC-WILKES NC-
321 PM EDT SAT APR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND WILKES COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NORTH WILKESBORO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ROARING RIVER AROUND 330 PM...RONDA AROUND
340 PM...BENHAM AROUND 355 PM...ELKIN AROUND 400 PM...STATE ROAD
AROUND 405 PM AND MOUNTAIN PARK AROUND 415 PM.

LAT...LON 3625 8118 3638 8099 3637 8098 3639 8098
      3655 8075 3632 8058 3626 8076 3628 8077
      3626 8078 3624 8087 3623 8088 3616 8110

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:49 PM EDTSpecial Weather StatementRNKFloyd41 min
Apr 21, 3:18 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 21, 3:44 PM EDTSpecial Weather StatementRNKMontgomery46 min
Apr 21, 3:45 PM EDTSpecial Weather StatementRNKWythe45 min
Apr 21, 4:12 PM EDTSpecial Weather StatementRNKGrayson33 min
Apr 21, 4:33 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 21, 7:35 PM EDTSpecial Weather StatementRNKCharlotte, Halifax55 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.